× FOR THE DURATION OF THE CORONA VIRUS PANDEMIC TIDELANDS COUNSELING IS SEEING ALL CLIENTS THROUGH A HIPAA COMPLIANT, SECURE VIDEO THERAPY PLATFORM.
WE HAVE LIMITED AVAILABILITY FOR NEW CLIENTS. PLEASE CONTACT US FOR MORE INFORMATION.

The Truth About Stopping Antidepressants

On April 7, 2018 an extremely important article was published in the New York Times: Many People Taking Antidepressants Discover They Cannot Quit. This article validates what my clients have reported to me and what my colleague and I have experienced. It contradicts what the pharmaceutical companies have been telling people for years, and what many doctors also preach…that there is no such thing as “Antidepressant Discontinuation Syndrome.” It is the first time, to my knowledge, that there has been an open and honest acknowledgement that discontinuation syndrome is real, and that patients going on psychiatric medications should, in the interest of Informed Consent, have a clear understanding of what starting a psychiatric medication might mean for them in the long run. Below I’ve described my own experience and struggles with discontinuation syndrome.

I started taking antidepressant medications over 20 years ago. I was at a point in my life where life events were incredibly stressful. I was in graduate school completing two master’s degrees and working part-time as a graduate assistant. Several personal family stressors also hit at this time and I found that I was often irritable and having difficulty sleeping all night long. I was not severely depressed, but my doctor suggested that I might feel better if I tried an antidepressant. I knew very little about antidepressants, but I decided to give medication a try and started taking Prozac.

Despite the side effects I experienced on Prozac (hot flashes, mild sexual dysfunction) I did feel better. I stayed on antidepressants for several years, changing between different Selective Serotonin Reuptake Inhibitors (SSRIs) including Prozac, Celexa and Lexapro, all of which seemed to work well for me. Occasionally their effectiveness petered out (usually after a couple of years on a medication), but simply switching between SSRIs brought me the relief that I was getting used to.

When a medication started to be less effective for me I would often try simply stopping the medication to see how I felt. Invariably I would have about 4-6 weeks of feeling okay, followed by a drastic slide in to real, serious depression, more severe than I had ever experienced before starting antidepressant medications. That would be enough for me to make the decision that I needed to stay on medication, and within a couple weeks of starting a new SSRI I would be feeling good again. When I would bring up with my doctor that after getting off medications I experienced a more severe depression than I had ever had prior to starting meds, he would basically ignore me and tell me that “It just must be your old depression coming back. You probably need to stay on an antidepressant.”

Fast forward 16 years through several repetitions of this cycle. I figured that basically my brain had adapted to the SSRI and that I needed to be on medications for the remainder of my life. Since I felt good and I had insurance paying for the medications, staying on the SSRI really wasn’t a big problem except for the fact that I would have preferred to not be on the medication. That…and that my wife started telling me that she thought the SSRI’s changed my personality, made me less caring and less responsive in my interactions with her and my children. I didn’t quite believe her because I didn’t notice any difference but decided that I had better pay attention if I valued my marriage!

At the same time a good friend and colleague who had also been on antidepressants since her teens, about 16 years, decided to try getting off her SSRI, and I decided that I would do the same. Both of us are experienced clinicians and we were aware of the symptoms some of our clients have experienced when stopping medications. We were also both aware of something called “discontinuation syndrome,” used to describe the symptoms, sometimes severe and long-lasting, that have been experienced when a person attempts to stop a psychiatric medication.  “Discontinuation syndrome” has not generally been acknowledged by the pharmaceutical industry or by most doctors and psychiatrists despite the common patient reports and online anecdotal evidence that discontinuation symptoms exist. We decided to do a slow reduction of the medications, cutting back over 8 weeks or so, until we were off the medications, figuring that we would thus avoid any problems.

What followed was once of the most difficult and uncomfortable experiences I, and my colleague, have ever had. I am going to describe my experience, but hers was similar. After tapering off the medications and having several weeks of feeling pretty good, I began to experience severe, debilitating anxiety and panic attacks. This was something completely new for me. The anxiety I was now experiencing came out of nowhere. It would happen at home or at work, or when doing activities that I had formerly experienced as enjoyable. I tried every trick and technique in the book, all the skills that I suggest to clients, to no avail. My anxiety would not go away. There were days I had to cancel clients because of panic symptoms. I couldn’t enjoy even just sitting at home reading a book…I was too anxious.

For months I did everything I could think of to manage my anxiety. I tried every possible supplement that was touted as being effective for anxiety. I meditated twice a day. I went on a “brain healthy” diet, ate foods that are said to nourish the brain, didn’t drink any caffeine or alcohol, exercised strenuously daily…and nothing helped much. I contacted a psychiatrist who specializes in helping clients get off medications. Nothing she suggested helped at all.  I tried acupuncture…no results. I got a prescription for Xanax, something I had never used, to help me get through my days at work. But Xanax only helped for about 3 hours and then I would find myself back in the same state of mind…overwhelmingly anxious…with my brain further destabilized from the ups and downs of taking Xanax. I read online, in patient forums, about clients who experienced discontinuation syndrome far worse than mine, for which they found no relief even when they went back on their original mediations. After several months of this I was starting to get really scared that this would be a permanent condition. My colleague was experiencing the same thing.

So that I could function, I ended up deciding to go back on an SSRI. Fortunately for me, the anxiety quickly went away, and I went back to the way I was functioning prior to stopping the medications. I was upset, however, because 20 years ago I had not needed medications. Sure, they improved my quality of life, but I could easily have continued without an SSRI. Now, apparently, I couldn’t get off them.

After taking some time to enjoy feeling anxiety-free, I decided to try another approach. I believed that my brain had adjusted to the medication and stopped doing the functions it would normally carry out, creating the neurotransmitters that keep depression and anxiety at bay. I wondered if an incredibly slow taper off the SSRI would give my brain time to realize that the medications were no longer there, and if my brain might slowly start functioning again. I talked with my psychiatrist about a slow taper and she was supportive. This time, however, I tapered off the SSRI over 10 months, cutting back a minuscule amount each month.  

After 10 months I was finally off my medications. I did have some anxiety, but at a manageable level, and no severe depression. It has been about a year since I completed my taper off the SSRI and for the most part I am discontinuation symptom-free. My colleague had a similar experience and is now successfully off medications as well.  I feel that I am more susceptible to anxiety than I have ever been in the past, but it does not interfere with my ability to work or play most of the time.

Discontinuation syndrome is real, and it has the potential to significantly impact anyone who starts on an antidepressant or other psychiatric medication. It is crucial that doctors educate clients before they prescribe these medications so that clients can weigh the potential costs and potential benefits. Antidepressants can save peoples lives, but they can also potentially make things significantly worse. These kinds of risks need to be made clear before a medication is started.

Mat Chirman, July 2018